Alert archive / Texas / Severe Thunderstorm Warnings in 2006
Severe Thunderstorm Warning 53, NWS Midland/Odessa, TX
NWS Midland/Odessa, TX issued this severe thunderstorm warning at Apr 1, 2006, 7:31 PM CST for Pecos County, Texas. It was in force for 44 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Apr 1, 2006, 7:31 PM CST (01:31 UTC)
- Expired
- Apr 1, 2006, 8:15 PM CST
- In force
- 44 min
- Issued by
- NWS Midland/Odessa, TX
- Area
- Counties, with a storm outline in the text
County Pecos County, TX
The radar
The Midland/Odessa radar (KMAF), 123 km from the middle of the area, began a volume at 01:33 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Apr 1, 7:45 PM CST | HAIL 0.75 | Iraan, TX |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Midland Regional, TX (KMAF), launched 00:00Z, 1.5 hours before the alert went out and 124 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 3625 m above ground
- 0-6 km bulk shear
- 45 kt
- 0-1 km storm-relative helicity
- -38 m²/s²
- 0-3 km storm-relative helicity
- 102 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS54 KMAF 020132 SVRMAF TXC371-020215- /O.NEW.KMAF.SV.W.0053.060402T0131Z-060402T0215Z/ BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 731 PM CST SAT APR 1 2006 THE NATIONAL WEATHER SERVICE IN MIDLAND HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... EASTERN PECOS COUNTY IN SOUTHWEST TEXAS... * UNTIL 815 PM CST * AT 729 PM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A LINE OF SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THESE STORMS EXTENDED FROM NEAR IRAAN TO ABOUT 15 MILES SOUTHWEST OF IRAAN...MOVING EAST AT 20 MPH. * THE SEVERE THUNDERSTORM WILL AFFECT THE FOLLOWING LOCATIONS... SHEFFIELD... IRAAN... INTERSTATE 10 EAST OF BAKERSFIELD... IN ADDITION TO LARGE HAIL AND DAMAGING WINDS... DEADLY CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM. REMEMBER...IF YOU CAN HEAR THUNDER... YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. SEEK SAFE SHELTER NOW. TO REPORT SEVERE WEATHER ONLY... CALL THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN MIDLAND AT 1 800 597 3220. LAT...LON 3099 10202 3068 10231 3067 10178 3092 10189 $$
2 follow-up statements
000 WWUS54 KMAF 020156 SVSMAF SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 756 PM CST SAT APR 1 2006 TXC371-020215- /O.CON.KMAF.SV.W.0053.000000T0000Z-060402T0215Z/ PECOS TX- 756 PM CST SAT APR 1 2006 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 815 PM CST FOR EASTERN PECOS COUNTY... AT 745 PM CST...THE PUBLIC REPORTED PENNY SIZED HAIL IN IRAAN. AT 750 PM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO DETECT A LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING UP TO QUARTER SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THESE STORMS WERE LOCATED ALONG A LINE EXTENDING FROM 14 MILES SOUTHWEST OF IRAAN TO NEAR IRAAN...MOVING EAST AT 20 MPH. SOME LOCATIONS AFFECTED BY THE SEVERE THUNDERSTORMS INCLUDE... SHEFFIELD. INTERSTATE 10 BETWEEN BAKERSFIELD AND SHEFFIELD. THIS IS A DANGEROUS LINE OF STORMS. MOTORISTS TRAVELING ALONG INTERSTATE 10 NORTHWEST OF SHEFFIELD SHOULD BE AWARE THAT THESE STORMS ARE CAPABLE OF PRODUCING LARGE HAIL AND DAMAGING WINDS. IF YOU ARE IN THE PATH OF THESE STORMS...TAKE IMMEDIATE ACTION TO PROTECT LIFE AND PROPERTY. TO REPORT SEVERE WEATHER ONLY... CALL THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN MIDLAND AT 1 800 597 3220. LAT...LON 3097 10197 3074 10223 3067 10178 3092 10189 $$
000 WWUS54 KMAF 020214 SVSMAF SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 814 PM CST SAT APR 1 2006 TXC371-020224- /O.EXP.KMAF.SV.W.0053.000000T0000Z-060402T0215Z/ PECOS TX- 814 PM CST SAT APR 1 2006 ...THE SEVERE THUNDERSTORM WARNING FOR EAST CENTRAL PECOS COUNTY EXPIRES AT 815 PM CST... AT 814 PM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THAT THE STORM THAT PROMPTED THE SEVERE THUNDERSTORM WARNING HAS EXITED THE WARNED AREA. THEREFORE THE SEVERE THUNDERSTORM WARNING WILL BE ALLOWED TO EXPIRE. ALTHOUGH THE THREAT OF SEVERE WEATHER HAS PASSED... PONDING OF WATER WILL LIKELY CONTINUE ON SOME ROADWAYS. MOTORISTS SHOULD REMAIN CAUTIOUS AND BE PREPARED TO SLOW DOWN IF WATER IS ENCOUNTERED TO PREVENT HYDROPLANING AND LOSS OF VEHICLE CONTROL. LAT...LON 3097 10197 3074 10223 3067 10178 3092 10189 $$
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Midland/Odessa, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 1, 2:30 PM CST, 5 hours 1 minute earlier.
Area forecast discussion, Apr 1, 2:30 PM CST, 5 hours 1 minute before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
230 PM CST SAT APR 1 2006
.SHORT TERM...
A SHORTWAVE TROUGH...EVIDENT ON SATELLITE IMAGERY ON THE BACKSIDE OF
A PLUME OF UPPER CLOUDINESS FROM NORTHERN CHIHUAHUA NORTH ACROSS THE
CENTRAL HIGH PLAINS...WILL CONTINUE TRANSLATING EAST THIS AFTERNOON
AND EVENING. SURFACE PRESSURE FALLS IN RESPONSE TO THIS APPROACHING
TROUGH CONTINUES FROM THE CENTRAL HIGH PLAINS SOUTHWARD...AND A
SURFACE TROUGH EXTENDS FROM A LOW OVER SOUTHEASTERN COLORADO
SOUTHWARD ACROSS THE WESTERN PORTIONS OF THE EDWARDS PLATEAU. A
DRYLINE IS COINCIDENT WITH THIS TROUGH...AND EXTENDS ROUGHLY ALONG A
GAIL...BIG LAKE...TO SANDERSON LINE. TO THE EAST OF THIS
BOUNDARY...SBCAPES NEAR 2000 J/KG ARE PRESENT...HOWEVER CIN VALUES
AROUND 100 J/KG ALSO ARE PRESENT. INCREASING CLOUDINESS AHEAD OF
THE SHORTWAVE TROUGH MAY INHIBIT WHAT IS LEFT OF SENSIBLE HEATING
OVER THE WESTERN LOW ROLLING PLAINS THIS AFTERNOON...AND WHILE
SURFACE CONVERGENCE MAY BE ENOUGH TO OVERCOME THIS
CIN...CONFIDENCE IS NOT THAT HIGH AT THE MOMENT THAT CONVECTION
WILL INITIATE ALONG THE DRYLINE ACROSS FAR EASTERN ZONES.
THE CONDITIONAL THREAT IS CERTAINLY THERE...AND SHOULD AN UPDRAFT
PERSIST AND BECOME ORGANIZED...SUFFICIENT KINEMATICS ARE IN PLACE
TO SUPPORT ROTATING SUPERCELLS. BELIEVE TORNADOGENIC POTENTIAL IS
LOW AS LCL HEIGHTS ARE SOMEWHAT HIGH AND THAT SUBCLOUD HELICITY IS
MARGINAL. HOWEVER...HAIL OVER 3 CM IN DIAMETER AND WINDS IN
EXCESS OF 30 M/S WILL BE POSSIBLE WITH ANY PERSISTENT STORM. THE
DRYLINE MAY MAKE AN ATTEMPT TO TRANSLATE WESTWARD THIS
EVENING...POSSIBLY REACHING A LAMESA...MIDLAND...TO SANDERSON
LINE...BUT PRESSURE FALLS AND ASSOCIATED CYCLOGENESIS OVER THE
SOUTHERN PLAINS WILL SERVE TO MAINTAIN SOUTHWESTERLY FLOW ACROSS
THE ENTIRE AREA LATE THIS EVENING. WHAT CONVECTION THAT DEVELOPS
WILL TRANSLATE EAST AND OUT OF THE MAF CWFA BY MIDNIGHT.
OUT WEST...20-FT WINDS AND RH VALUES ABOVE/BELOW CRITERIA WILL
PERSIST THIS AFTERNOON...AND WE WILL MAINTAIN THE RED FLAG WARNING
THROUGH 00 UTC FOR MUCH OF FAR WEST TEXAS AND ALL OF SOUTHEASTERN
NEW MEXICO. WE EXPECT MODEST RH RECOVERY THIS EVENING WITH 20-FT
WINDS FALLING BELOW RED FLAG CRITERIA SHORTLY AFTER 00 UTC.
NO CHANGES TO THE SHORT TERM GRIDS HAVE BEEN MADE SINCE THE PREVIOUS
UPDATE EARLIER THIS MORNING. HAVE TRENDED GRIDS TOWARD A BLEND OF
THE GFS AND NAM MODELS WITH THE EXCEPTION OF DEWPOINTS AND WINDS...
WHERE THE NAM WAS PREFERRED.
.LONG TERM...
NEGATIVELY TILTED TROUGH SITUATED ACROSS THE INTERMOUNTAIN WEST WILL
RAPIDLY EJECT EASTWARD AND BE POSITIONED FROM THE NORTHERN ROCKIES
TO THE CENTRAL PLAINS BY 02/1200Z. THIS WILL SHIFT THE DYNAMICAL
FORCING OF THE TROUGH AND DRYLINE EAST OF OUR AREA...RESULTING IN A
MUCH MORE STABLE ATMOSPHERE. AFTER THE PASSAGE OF LEFTOVER
CLOUDINESS FROM ANTICIPATED STORMS ACROSS THE EASTERN CWA...A FAIRLY
WARM /WITH TEMPERATURES IN THE 80S ACROSS MOST AREAS/ AND SUNNY DAY
IS FORECAST FOR SUNDAY. A SHORT-TERM INCREASE IN SURFACE WIND
SPEEDS IN THE AFTERNOON WILL RESULT IN BREEZY CONDITIONS FOR MOST OF
THE AREA...HOWEVER IT APPEARS THAT THE PRESSURE GRADIENTS WILL RELAX
SOMEWHAT WITH THE APPROACH OF MID-LEVEL RIDGING BY LATE AFTERNOON
AND EARLY EVENING. ADDITIONALLY...NAM40 CROSS-SECTIONAL ANALYSIS
FROM 60 W GDP TO 80 S HOB SHOWS A WEAK OMEGA COUPLET AND ASSOCIATED
AGEOSTROPHIC CIRCULATION AT 02/0900Z... HOWEVER THAT IS QUICKLY
ERODED BY SUNDAY MORNING...SUGGESTING THAT WIND SPEEDS ACROSS THE
GUADALUPE MOUNTAINS MAY NOT HAVE ENOUGH TIME TO REACH WARNING
CRITERIA BEFORE WEAKENING.
FOR THE REMAINDER OF THE WEEK...LOOK FOR A WEAK COLD FRONT TO EJECT
EASTWARD BY MONDAY. WITH IT...EXPECT A NORTHERLY WIND SHIFT AND
MORE SEASONABLE TEMPERATURES. EXPECT TEMPERATURES TO QUICKLY
REBOUND AND SURFACE WINDS TO RESPOND WITH AN EASTERLY COMPONENT IN
ADVANCE OF A POTENT TROUGH OFF THE SOUTHERN CALIFORNIA COAST. THIS
SHOULD SET THE STAGE FOR ANOTHER SHARPENING DRYLINE AS BOUNDARY
LAYER MOISTURE INCREASES FROM THE EAST. THE GREATEST PROBABILITY OF
PRECIPITATION WILL BE LIMITED IN THE AFTERNOON TO OUR NORTHERN AND
EASTERN CWA /ESPECIALLY ACROSS THE WESTERN ROLLING PLAINS/ AS
MAXIMUM DIVERGENCE ALOFT IN ASSOCIATION WITH THE TROUGH ARRIVES BY
WEDNESDAY NIGHT/THURSDAY MORNING. BEHIND THE TROUGH...500 HPA
HEIGHTS DO NOT RISE AS RAPIDLY ON THURSDAY AS THEY SHOULD BY
TOMORROW. AT THIS TIME RANGE...POSITIONAL DIFFERENCES STILL EXIST
BETWEEN GFS...UKMET...AND ECMWF TO SUGGEST A DEFINITIVE HIGH WIND
EVENT THURSDAY ACROSS THE GUADALUPE MOUNTAINS...BUT IT IS WORTH A
MENTION.
&&
.FIRE WEATHER...
A FIRE WEATHER WATCH FOR THE SOUTHEAST NEW MEXICO PLAINS...UPPER
TRANS PECOS...GUADALUPE MOUNTAINS...MARFA PLATEAU...AND DAVIS
MOUNTAINS HAS BEEN POSTED FOR SUNDAY AFTERNOON. THE PASSAGE OF THE
FRONT AND ASSOCIATED TROUGH WILL SIGNIFICANTLY DRY OUT ANY RESIDUAL
LOW-LEVEL MOISTURE AVAILABLE FROM SATURDAY. INCREASING WESTERLY
WIND SPEEDS THROUGHOUT THE EARLY AFTERNOON AND HIGH FIRE DANGERS
ALREADY IN PLACE MAY ALLOW FOR BRIEF RED FLAG CRITERIA TO BE MET
BEFORE SURFACE WINDS SUBSIDE.
&&
.PRELIMINARY POINT TEMPS/POPS...
BIG SPRING TX 61 82 50 71 / 20 10 0 0
CARLSBAD NM 52 80 46 75 / 0 0 0 0
DRYDEN TX 62 88 58 83 / 20 10 0 0
FORT STOCKTON TX 59 85 52 78 / 10 10 0 0
GUADALUPE PASS TX 48 76 49 71 / 0 0 0 0
HOBBS NM 53 79 48 74 / 0 0 0 0
MARFA TX 46 78 42 77 / 10 0 0 0
MIDLAND INTL AIRPORT TX 57 82 50 72 / 20 10 0 0
ODESSA TX 58 84 50 75 / 20 10 0 0
WINK TX 55 88 46 81 / 10 10 0 0
&&
.MAF WATCHES/WARNINGS/ADVISORIES...
NM...RED FLAG WARNING UNTIL 7 PM CST SATURDAY FOR THE FOLLOWING
ZONES...CENTRAL LEA COUNTY...EDDY COUNTY PLAINS...GUADALUPE
MOUNTAINS OF EDDY COUNTY...NORTHERN LEA COUNTY...AND
SOUTHERN LEA COUNTY.
FIRE WEATHER WATCH FROM 1 PM CDT SUNDAY TO 8 PM CDT SUNDAY FOR
THE FOLLOWING ZONES...CENTRAL LEA COUNTY...EDDY COUNTY
PLAINS...GUADALUPE MOUNTAINS OF EDDY COUNTY...NORTHERN LEA
COUNTY...AND SOUTHERN LEA COUNTY.
TX...FIRE WEATHER WATCH FROM 1 PM CDT SUNDAY TO 8 PM CDT SUNDAY FOR
THE FOLLOWING ZONES...DAVIS/APACHE MOUNTAINS AREA...
GUADALUPE MOUNTAINS...MARFA PLATEAU...REEVES COUNTY AND
UPPER TRANS PECOS...AND VAN HORN AND HIGHWAY 54 CORRIDOR.
RED FLAG WARNING UNTIL 7 PM CST SATURDAY FOR THE FOLLOWING
ZONES...DAVIS/APACHE MOUNTAINS AREA...GUADALUPE MOUNTAINS...
MARFA PLATEAU...REEVES COUNTY AND UPPER TRANS PECOS...AND
VAN HORN AND HIGHWAY 54 CORRIDOR.
&&
70/02Hazardous weather outlook, Apr 1, 5:00 AM CST, 14 hours 31 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 500 AM CST SAT APR 1 2006 NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075- 079>082-258-021100- GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS- NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-GAINES- DAWSON-BORDEN-SCURRY-ANDREWS-MARTIN-HOWARD-MITCHELL- VAN HORN AND HIGHWAY 54 CORRIDOR- REEVES COUNTY AND UPPER TRANS PECOS-LOVING-WINKLER-ECTOR-MIDLAND- GLASSCOCK-WARD-CRANE-UPTON-REAGAN-DAVIS/APACHE MOUNTAINS AREA- PECOS-PRESIDIO VALLEY-MARFA PLATEAU-BIG BEND AREA-TERRELL- GUADALUPE MOUNTAINS- 500 AM CST SAT APR 1 2006 /400 AM MST SAT APR 1 2006/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST NEW MEXICO...SOUTHWEST TEXAS AND WEST TEXAS. .DAY ONE...TODAY AND TONIGHT ISOLATED TO WIDELY SCATTERED THUNDERSTORMS WILL BE POSSIBLE LATE THIS AFTERNOON THROUGH TONIGHT ACROSS MAINLY THE PERMIAN BASIN AND THE EXTREME WESTERN LOW ROLLING PLAINS. THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND TONIGHT ACROSS THE EXTREME WESTERN LOW ROLLING PLAINS...EAST OF A GAIL TO BIG SPRING LINE. LARGE HAIL AND DAMAGING WINDS WILL BE THE MAIN SEVERE WEATHER THREAT. IN ADDITION...BRIEF HEAVY RAINFALL AND FREQUENT CLOUD TO GROUND LIGHTNING WILL ALSO BE POSSIBLE. THE COMBINATION OF GUSTY WEST WINDS...LOW RELATIVE HUMIDITIES... AND HIGH FIRE DANGER WILL RESULT IN CONDITIONS FAVORABLE FOR RAPID FIRE GROWTH AND SPREAD THIS AFTERNOON ACROSS THE GUADALUPE MOUNTAINS AND DAVIS MOUNTAINS...SOUTHEASTERN NEW MEXICO PLAINS... MARFA PLATEAU AND UPPER TRANS PECOS. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .SPOTTER INFORMATION STATEMENT... LAW ENFORCEMENT AGENCIES...EMERGENCY MANAGEMENT OFFICIALS...STORM SPOTTER GROUPS...AND OTHER INTERESTED PARTIES SHOULD MONITOR THIS SITUATION AND TAKE APPROPRIATE ACTION SHOULD SEVERE WEATHER THREATEN YOUR AREA. SPOTTER ACTIVATION MAY BE REQUESTED BY EARLY SATURDAY AFTERNOON EAST OF A GAIL TO BIG SPRING LINE. THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES... AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN MIDLAND CAN BE FOUND ON THE INTERNET AT /LOWER CASE/ HTTP://WEATHER.GOV/MIDLAND
In the hours before
Special weather statement, Apr 1, 7:26 PM CST, 5 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 726 PM CST SAT APR 1 2006 TXZ070-020200- REAGAN- 726 PM CST SAT APR 1 2006 ...SIGNIFICANT WEATHER ALERT... THIS SIGNIFICANT WEATHER ALERT IS FOR SOUTHERN REAGAN COUNTY. AT 726 PM CST...A LINE OF STRONG THUNDERSTORMS WAS LOCATED 7 MILES SOUTHWEST OF TEXON TO NEAR IRAAN. MOVING EAST AT 20 MPH. THESE STORMS WILL MOVE EAST ALONG AND SOUTH OF NEAR HIGHWAY 67 THROUGH 800 PM. STORM INTENSITY IS INCREASING AND SEVERE WEATHER MAY DEVELOP RAPIDLY.
The office that day
Everything else NWS Midland/Odessa, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 1, 7:38 PM CST | Severe Thunderstorm Warning | MAF | Reagan | 52 min |
Nearby
Severe Thunderstorm Warnings in Texas, 2006Every severe thunderstorm warning in 2006
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.